Funnel Cloud, Lyman
- When
- June 14, 9:22 AM CST
- Where
- Lyman County, 1.21 mi SW of Reliance
- Reported by
- Public
- Coordinates
- 43.870, -99.620
A strong surface low pressure area and warm front lifting northeast across eastern South Dakota brought many small thunderstorms which produced multiple weak tornadoes. Only minor damage occurred with these tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong surface low pressure area and warm front lifting northeast across eastern South Dakota brought many small thunderstorms which produced multiple weak tornadoes. Only minor damage occurred with these tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 14, 6:02 AM CST, 3 hours 20 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 702 AM CDT TUE JUN 14 2016 .UPDATE... Issued at 641 AM CDT TUE JUN 14 2016 See below for an updated aviation forecast discussion. && .SHORT TERM...(Today through Thursday Afternoon) Issued at 418 AM CDT TUE JUN 14 2016 Most rainfall associated with remnant convection is from KPIR south, however as the morning progresses a left exit region/area of Q vector convergence will move across the forecast area. This will result in an expansion of clouds and precipitation into mainly the area between the James and Missouri valleys. NAM profiles support skinny MLCAPE values on the order of 1000j/kg or less, although a narrow ribbon of higher instability appears likely across southeast counties, and thus the increased SPC risk. Shear isn't very great however, with best low level turning associated with a warm front across northeast counties, and 0-6kt shear only tops out around 30kts in southeast counties. There is also a decent fetch of stratus in easterly flow across Minnesota, and limited daytime heating is a concern. The main threat then is the potential for heavy rain. PWAT values increase to around 2 standard deviations above climo and the weak shear and profile winds support slow movement of individual cells. System does a slow wind up late this afternoon with wrap around showers lingering into the evening/overnight hours. 850mb temperatures remain around 20C as the low passes, so temperatures will remain close to average going into Wednesday. Warm advection under upper ridging will result in temperatures increasing into the upper 80s/low 90s for Thursday. .LONG TERM...(Thursday Evening through Monday) Issued at 418 AM CDT TUE JUN 14 2016 When the period opens Thursday night, the upper level flow pattern is weak southwest flow aloft. The CWA is situated on the western edge of strong upper level ridging with a subtle/gradual shift toward weak mid/upper level height falls by Friday night when shortwave energy begins to run into the northern plains within this southwest flow pattern. The dayshift mentioned zonal flow Sunday. 00Z deterministic solutions still maintaining that flattened or suppressed upper level ridge flow pattern and balanced or zonal flow there by Sunday night persisting into Monday night before western CONUS upper level ridging is progged to set up, placing the CWA under northwest flow aloft. Continuing to mention a handful of forecast periods in the extended /mainly night-time periods/ with precipitation chances. And, continuing to support the warmest temperatures of the extended forecast on the front end /Friday and Saturday/ prior to the push of a cold frontal boundary either partially or completely through the CWA, setting the stage for slightly cooler readings heading into next week. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning) Issued at 641 AM CDT TUE JUN 14 2016 Showers and thunderstorms are beginning to develop/lift north across the forecast area this morning. KPIR and KMBG are VFR presently, and are expected to remain so today and tonight unless a stronger /heavy rain-producing/ shower or thunderstorm moves overhead dropping visbies below VFR. KATY is now sitting solidly in IFR stratus and is expected to remain there through at least early this afternoon. KATY could end up being the recepient of some rather strong convection this afternoon. KABR is on the edge of scattered vs broken coverage term of mvfr stratus clouds this morning, and is expected to fall over completely into the prevailing sub-vfr conditions category for much of the morning and possibly part of the afternoon before flying weather conditions improve. KABR is also expected to receive at least a couple bouts of shower and thunderstorm activity off and on this morning into early this afternoon. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Dorn SHORT TERM...Connelly LONG TERM...Dorn AVIATION...Dorn
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 429 AM CDT TUE JUN 14 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 429 AM CDT TUE JUN 14 2016 /329 AM MDT TUE JUN 14 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS AND OCCASIONAL PERIODS OF HEAVY RAIN CAN BE EXPECTED TODAY...MAINLY BETWEEN THE JAMES AND MISSIOURI VALLEYS. MORE DISCRETE...POTENTIALLY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE IN FAR EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA IF A BREAKOUT FROM THE CLOUDS OCCUR...THE MAIN RISK FOR THIS AREA IS HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CONNELLY
The Aberdeen radar (KABR), 201 km away, was scanning. The volume nearest the first event began at 15:22 UTC.
3 tornado, 1 funnel cloud. Local standard time, as filed.
A tornado touched down near a lake west of Webster traveling northeast for nearly two miles over open land. Some large tree branches were downed in a tree grove.
A tornado touched down over Bitter Lake traveling northeast and dissipating before moving inland.
A tornado touched down near the Grant and Roberts county border west of Corona and traveled north to near Wilmot. Only minor crop damage was noted until it tracked over a farmstead snapping a tree at its trunk along with snapping off several fence posts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyThe tornado archive for South Dakota, 2016Warnings in South Dakota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645717, 645637, 645655, 645665.